Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2018, 6:44 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 6:44 PM MDT (00:44 UTC)
- Expired
- Jul 16, 2018, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Emery County, UT
The radar
The Salt Lake City radar (KMTX), 232 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 3496 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384
WGUS55 KSLC 170044
FFWSLC
UTC015-170345-
/O.NEW.KSLC.FF.W.0030.180717T0044Z-180717T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
644 PM MDT MON JUL 16 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West central Emery County in central Utah...
* Until 945 PM MDT
* At 641 PM MDT, Intense rainfall has fallen over the Trail Mountain
burn scar. Debris flow is imminent and is anticipated to effect
water supply systems in the canyon and flow into Huntington Creek.
* Radar rain estimates 0.75 inches has fallen over the burn scar.
* Additional rainfall is expected to fall over these areas.
* Some locations that will experience flooding include...
Huntington.
LAT...LON 3949 11114 3932 11093 3935 11119 3942 11122
3948 11122
$$
Dewey/McInerney1 follow-up statement
848
WGUS75 KSLC 170336
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
936 PM MDT MON JUL 16 2018
UTC015-170345-
/O.EXP.KSLC.FF.W.0030.000000T0000Z-180717T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
936 PM MDT MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL EMERY COUNTY WILL EXPIRE
AT 945 PM MDT...
Heavy rain has ended across the Trail Mountain Burn Scar. While
enhanced runoff may continue into the late evening, the threat for a
new debris flow has ended.
LAT...LON 3949 11114 3932 11093 3935 11119 3942 11122
3948 11122
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:41 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 16, 3:41 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 341 PM MDT Mon Jul 16 2018 .SYNOPSIS...A weak weather system will brush by northern Utah later today and tonight while monsoon moisture remains in place across the south. High pressure will strengthen for the mid-week period bringing a drying trend while maintaining above normal temperatures. && .SHORT TERM (Through 06Z Friday)...A weather disturbance will move across northwest Utah this evening with remnants expected to hold together across the central and northern Wasatch, albeit in a weakened state. Due to 40-50kt shear between 850 and 400mb through midnight, some of these storm could produce sizable hail and strong winds. The Storm Prediction Center currently has the northern tier of Utah along the Idaho border in a marginal risk for severe thunderstorms. Farther south, locally heavy rain continues with thunderstorms moving southward off of the higher terrain. Flash flooding is the main concern there through early this evening as the driving force for these thunderstorms remains to be the heating of the high terrain. The PWAT will continue to be abnormally high across the south through the next few days so can not rule possible flash flooding in the prone areas each of the next few afternoons. Farther north, in the wake of this evening's disturbance, a drier westerly flow will prevail through Wednesday and into Thursday. Temperatures at 700mb show a couple degrees C of cooling between today and Tuesday, so have undercut model guidance on max temperatures across the north Tuesday. Temperatures will warm again Wednesday as the ridge builds in. Wednesday will be the driest day CWA wide with any thunderstorms basically pinned to the southern mountains and adjacent valleys. As the ridge slips a little east, a southerly flow aloft is expected to begin to develop Thursday such that isolated thunderstorms are expected to reappear across the west central valleys. .LONG TERM (After 06Z Friday)...Ridge axis slowly shifts eastward through the four corners region, enticing a southerly flow and another injection of moisture into southern Utah for the weekend. Latest GFS shows increasing northerly extent of PWAT area in excess of 1.25 inches through Sunday. A weak shortwave scuffing northern Utah on Sunday will shift winds westerly and provide support for additional convective activity across the north, while tamping temperatures down a few degrees to seasonal norms across most of the CWA. Global models show the ridge axis retrograding to the west during the beginning of the work week, allowing a more northerly flow and shunting of the moisture tap for the northern third of the forecast area. Temperatures at this point look to remain seasonal into midweek. && .FIRE WEATHER...A disturbance will move across Idaho and extreme northern Utah late this afternoon and evening. There is a large enough dry sub cloud layer that is dry lightning is possible with this feature along with gusty outflow winds. However, there is no real identifiable surface front so any gusts are not expected to persist. The southern portion of the area will continue to have elevated RH values with terrain driven afternoon thunderstorms for the next few days while the north will dry out even further. By the end of the week the high that moves over the region midweek will slip eastward and allow for a moist southerly flow to resume and bring showers and thunderstorms across the entire region for the weekend. && .AVIATION...Conditions at the KSLC terminal will see VFR conditions under north winds this afternoon. Winds may veer to the northeast at times, due to terrain influenced nearby showers and storms. Expecting a wind shift back to the southeast between 03-04z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Struthwolf LONG TERM...Verzella AVIATION...Dewey For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Jul 16, 4:52 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FLASH FLOOD 17 WNW BIG WATER 37.13N 111.96W
07/15/2018 KANE UT TRAINED SPOTTER
CATSTAIR CANYON FLASH FLOOD REPORTED BY TRAINED SPOTTERS.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:15 PM MDT | Special Weather Statement | SLC | 45 min | |
| Jul 16, 8:52 PM MDT | Special Weather Statement | SLC | Tooele | 53 min |
| Jul 16, 9:33 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 57 min |
| Jul 16, 10:24 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake, Utah, Weber | 51 min |
| Jul 16, 11:16 PM MDT | Special Weather Statement | SLC | Cache, Morgan, Salt Lake, Wasatch, Weber | 44 min |
| Jul 17, 12:00 AM MDT | Special Weather Statement | SLC | Cache, Morgan, Rich, Summit, Utah, Wasatch and 1 more | 60 min |
| Jul 17, 12:57 AM MDT | Special Weather Statement | SLC | Summit | 63 min |
| Jul 17, 4:17 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 17, 4:21 PM MDT | Special Weather Statement | SLC | Carbon | 39 min |
| Jul 17, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 29 min |
| Jul 17, 4:53 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jul 17, 5:21 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 24 min |
| Jul 17, 5:46 PM MDT | Special Weather Statement | SLC | Emery | 44 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.